Hail, Duval
- When
- May 28, 3:12 PM EST
- Where
- Duval County, 0.6 mi W of Arlington
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.330, -81.610
Nickel size hail was reported over the Arlington Expressway.
Very high atmospheric moisture content and weak steering flow due to an upper ridge over the local area favored locally heavy rainfall in sea breeze induced storms. Very hot and unstable conditions produced a few pulse severe storms with wet downbursts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Very high atmospheric moisture content and weak steering flow due to an upper ridge over the local area favored locally heavy rainfall in sea breeze induced storms. Very hot and unstable conditions produced a few pulse severe storms with wet downbursts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 28, 8:32 AM EST, 6 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 932 AM EDT Tue May 28 2019 .UPDATE... A few showers developed this morning across interior northeast Florida, but they have since dissipated. It was a warm morning, with temperatures already in the low to mid 80s across the region. Another hot day with near record high temperatures can be expected, with highs in the upper 90s to low 100s across the interior, and the mid 90s along the beaches. Heat indices 100-105F are forecast. Upper level high pressure will remain centered over the eastern Gulf to central Florida today. Surface high pressure ridge axis was located to the south and southeast of the region, with a light west to northwest flow. Sea breeze boundaries will move inland this afternoon, and isolated to widely scattered showers and storms are expected to develop once again across interior northeast Florida and west of I-95 in southeast Georgia. The showers/storms will continue into the evening hours before dissipating. && .AVIATION... VFR conditions will prevail through the period. A few showers or storms could get near the northeast Florida TAF sites in the late afternoon to early evening. Light west northwest to northwest winds will become southeast along the coast in the mid to late afternoon as an east coast sea breeze moves inland. Light winds are expected overnight. && .PRELIMINARY POINT TEMPS/POPS... AMG 100 74 99 71 / 10 0 10 10 SSI 95 79 94 76 / 10 0 0 0 JAX 99 75 98 72 / 20 0 10 0 SGJ 94 73 93 72 / 10 0 0 0 GNV 100 71 98 69 / 30 30 0 0 OCF 97 71 97 68 / 20 20 0 0 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Kennedy/Enyedi/Bricker
Special Weather Statement National Weather Service Jacksonville FL 342 PM EDT Tue May 28 2019 FLZ025-125-282015- Inland Duval FL-Coastal Duval FL- 342 PM EDT Tue May 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DUVAL COUNTY UNTIL 415 PM EDT... * At 341 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm over Oceanway, or near Jacksonville International Arpt. This storm was nearly stationary. * Winds in excess of 45 mph and pea size hail possible with this storm. * Locations impacted include... Oceanway. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Jacksonville on Facebook and Twitter. && LAT...LON 3048 8167 3052 8152 3043 8149 3040 8164 TIME...MOT...LOC 1941Z 341DEG 2KT 3046 8159 SHASHY
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
343 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 2 NE LAKESIDE 30.15N 81.74W
05/28/2019 M0.25 INCH Clay FL TRAINED SPOTTER
PEA SIZED HAIL WAS REPORTED AS HAVING FALLEN FOR 3-4
MINUTES.
&&
WCORLESSSpecial Weather Statement
National Weather Service Jacksonville FL
344 PM EDT Tue May 28 2019
FLZ140-282015-
Eastern Marion FL-
344 PM EDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
415 PM EDT...
* At 343 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Juniper Springs, moving south
at 5 mph.
* Small hail and winds in excess of 45 mph possible with this storm.
* This storm will remain over mainly rural areas of southeastern
Marion County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2901 8184 2903 8185 2904 8186 2918 8180
2918 8164 2905 8164 2905 8166 2898 8166
TIME...MOT...LOC 1943Z 007DEG 4KT 2912 8173
SHASHYSpecial Weather Statement
National Weather Service Jacksonville FL
355 PM EDT Tue May 28 2019
FLZ025-125-282030-
Inland Duval FL-Coastal Duval FL-
355 PM EDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUVAL COUNTY UNTIL 430 PM
EDT...
* At 354 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over Jacksonville. This storm was
drifting south near 5 mph.
* Small hail and winds in excess of 45 mph possible with this storm.
* Locations impacted include...
Jacksonville, Arlington, Ortega, Craig Field, Normandy, Riverside,
San Marco and Tallyrand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3036 8181 3043 8166 3033 8150 3030 8150
3023 8176
TIME...MOT...LOC 1954Z 331DEG 3KT 3035 8168
SHASHYPRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
358 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 3 E ARLINGTON 30.33N 81.55W
05/28/2019 M0.25 INCH Duval FL TRAINED SPOTTER
PEA SIZED HAIL REPORTED AS HAVING FALLEN 1 MILE WEST OF
REGENCY SQUARE.
&&
WCORLESSThe Jacksonville radar (KJAX), 19 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
3 thunderstorm wind, 2 lightning, 2 heavy rain, 1 hail, 1 flash flood. Local standard time, as filed.
Nickel size hail was reported over the Arlington Expressway.
Lightning caused as structure fire at 2304 N Myrtle Avenue. The cost of damage was unknown but estimated for Storm Data.
A power line pole was blown down along Interstate 10, about 2 miles west of I-95.
Lightning strikes caused a fire in a hangar at Naval Air Station Jacksonville. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.
Emergency management and broadcast media reported flash flooding in downtown Jacksonville. At 4:52 pm, the media relayed photos on social media of water pooling inside the parking garage of a local business. The time of this rainfall flooding was on radar. At 5:10 pm, emergency management reported flooding outside of the McCoys Creek basin in downtown Jacksonville. There was not structure flooding at the time, with radar estimates of 2-3 inches/hour in this area. At 5:20 pm, local media reported flooding over Stockton Street in downtown Jacksonville with a video of vehicles driving through 1-1.5 of flood water submerging car tires and wheel wells. At 5:25 pm, Jacksonville Fire Rescue was responding to flood water entering the Jacksonville Downtown Public Library. The Libaray was closed due to water in the building. At 5:25 pm, media relayed a social media report of fire rescue on scene at the intersection of Market and Orange Streets in Jacksonville due to flood waters. This location was within the Hogan's Creek River Basin which is susceptible to flash floods.
Trees were blown down on a home. A trampoline was blown into a nearby field. The time of event was based on radar. The cost of damage was unknown but estimated for the inclusion of the event in Storm Data.
A Weather Underground site reported 2.94 inches of rainfall in 2 hrs and 40 minutes.
The observer measured 3.18 inches of rainfall in 3 hours.
Baker County Law Enforcement Social Media showed a picture of a large tree blown down onto a home roof and a few other trees down at a residence on Abernathy Circle near County Road 127. The cost of damage was unknown but estimated for Storm Data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819130, 819133, 819135, 819134, 819129, 819136, 819131, 819132, 819137.